Several incidents involving the use of Tecfidera to treat multiple sclerosis have resulted in a warning from the FDA. The patients treated with the medication developed progressive multifocal leukoencephalopathy (PML), which is an extremely rare form of brain infection. Since the patients who died of this condition were not prescribed any accompanying medications, it is possible there may be a link between their infections and Tecfidera. The FDA is urging physicians to be cautious and to monitor their patients for any signs of complications.
What is Tecfidera?
Tecfidera was developed to treat the resurgence of symptoms due to multiple sclerosis, which is a condition that impacts the brain and spinal cord. Over time, patients will suffer from weakness, loss of feeling and other intermittent complications. These symptoms are progressive, and episodes come and go over time with increasing severity and length.
Multiple sclerosis is the result of an auto-immune response inside of the body that forces the immune system to attack the body’s nervous system. Scientists are still trying to determine exactly what causes the disorder and there is no known cure. Treatments are available to help patients cope with the symptoms by suppressing the body’s immune response.
Doctors prescribe Tecfidera to patients who have recurring symptoms or relapses.
What is PML?
Many people have or carry a virus called the John Cunningham virus. This virus is extremely common and rather harmless to most of the people who have it. However, those with auto-immune disorders or weak immune systems may be impacted by the virus, resulting in the development of PML in the brain.
PML is both very dangerous and difficult to treat. For this reason, patients often die of the condition very suddenly. While only a handful of cases linked to Tecfidera have surfaced so far, the FDA has issued warnings to the health community as a precautionary measure. Up until now, the medication was considered very low-risk but may be hazardous if there is a definitive link between its use and the development of PML.
Symptoms include the following.
- Weakness on one side of the body that becomes worse over time.
- Unexplained vision problems.
- Disorientation or memory problems.
- Sudden changes in personality.
How Doctors can Reduce Risk
The FDA has suggested that physicians follow these guidelines when prescribing Tecfidera in the future.
- Inform patients regarding their risk and educate them on what PML is and the early symptoms of an infection. Since these symptoms are progressive, it is possible to diagnose and treat it in its early development.
- Monitor lymphocyte counts in patients taking the medication for early signs of distress.
- Take the patient off of the medication immediately upon any sign of PML and begin diagnostic testing.
- Report adverse effects of medication to the FDA through the Adverse Event Reporting Program.
It is a doctor’s responsibility to make sure that the medications he or she is prescribing are safe and that the benefits provided outweigh the risks. After multiple reports of PML linked to Tecfidera, physicians need to be more cautious and take preventative measures on behalf of their patients.
What to do if You Experience an Adverse Reaction or Injury
If you or a loved one were diagnosed with PML after taking Tecfidera, you may be entitled to receive compensation for the cost of your medical treatment. Rosenfeld Injury Lawyers LLC may be able to help you learn more about your legal rights and decide how best to move forward if you decide to file a claim. We would like to invite you to arrange a free consultation with one of our award-winning Chicago drug law attorneys today.
If we are unable to assist you in recovering damages, our services won’t cost you anything at all.